Certain organophosphorus compounds, such as tri-orthocresyl phosphate, cause this toxic effect. The symptoms, which may result from a single dose, may not be apparent for 10-14 days afterwards. The result is degeneration of peripheral nerves in the distal parts of the lower limbs which may spread to the upper limbs. Pathologically it is observed that the nerves undergo 'dying back' with axonal degeneration followed by myelin degeneration. The effect does not seem to be dependent on cholinesterase inhibition as tri-orthocresyl phosphate is not a potent cholinesterase inhibitor but causes delayed neuropathy. It seems that there is a covalent interaction with a membrane-bound protein, known as neuropathy target esterase, and the organophosphorus compound which may disturb metabolism in the neurone. This is followed by an ageing process which involves loss of a group from the phosphorylated protein. This protein seems to have a function critical to the neurone. The reaction with the neuropathy target esterase occurs very rapidly, possibly within 1 h of dosing, yet the toxicity is manifested only days later.
Was this article helpful?
This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.